Hypoglycemia and ketoacidosis with insulin pump therapy in children and adolescents

    loading  Checking for direct PDF access through Ovid

Abstract

This review deals with the two most serious side effects encountered with insulin pump therapy, severe hypoglycemia and diabetic ketoacidosis (DKA). Although clinical follow-up studies reported decreased rates of severe hypoglycemia, randomized studies have not confirmed this, showing no difference between the pump and injection groups. Less-severe hypoglycemia (mild/moderate/symptomatic hypoglycemia) was found to be more common with pump use. Some patients have inadvertently dosed or overdosed while awake or during sleep, causing fatal outcome in rare cases. Population-based or retrospective clinical studies reported a low rate of DKA in pump users that was still a higher rate than those using injection therapy, at least in some countries. In research settings and for patients with good compliance and adequate family support, the risk of DKA seems lower; many short-term studies report no DKA at all, possibly due to the increased attention given to participants. The use of continuous subcutaneous insulin infusion (CSII) seems to decrease the risk in patients who had recurrent DKA before pump start. Most episodes of DKA occur early after pump start, suggesting a learning curve occurs in all new forms of treatment. Increased teaching and awareness programs are vital to prevent severe hypoglycemia and DKA in children and adolescents using insulin pumps.

Related Topics

    loading  Loading Related Articles